From the United Kingdom:
A relative of mine has type 1 diabetes treated with a pump, and I gather she has hypos quite often. She checks her blood sugar regularly, but the hypos come as quickly as a blink of the eye, and she gets no warning they are coming.
I was visiting this weekend, and she had seizure whilst we were together. I am positive I witnessed a 'grand mal' seizure, but she seems adamant that she did not. I tried to broach the subject with her and discovered she has not even told her consultant about these hypo episodes and does not intend to do so. She lives on her own, still drives, and has asked me not to tell the rest of the family. I am extremely concerned for her safety and well being. What can I do or say to encourage her to seek medical advice?
Besides learning to detect subtle symptoms, I'd check how and why she has been given a pump since she doesn't look like to be a likely candidate. An insulin pump is a patient-demand device mainly, and she seems not to have accepted her diabetes.
If possible, talk to her consultant about a referral to a diabetes team where a psychologist might be of greater help.
Additional comments from Craig Broadhurst:I agree that pump therapy would not be my choice for this individual. Also, silence may lead to horrible results. This is one promise I would break.
Original posting 31 Mar 2003
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.